Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Fort Worth, TX

April 10, 2024Collin County, Rockwall County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 10, 2024, 12:20 PM CDT for Collin County, Rockwall County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2024, 12:20 PM CDT (17:20 UTC)
Expired
Apr 10, 2024, 4:52 PM CDT
In force
5 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Collin County, TX, Rockwall County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 90 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WGUS54 KFWD 101720
FFWFWD
TXC085-397-102030-
/O.NEW.KFWD.FF.W.0013.240410T1720Z-240410T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
1220 PM CDT Wed Apr 10 2024

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Eastern Collin County in north central Texas...
  Rockwall County in north central Texas...

* Until 330 PM CDT.

* At 1220 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets, and underpasses as well as other
           poor drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Dallas, Plano, Garland, McKinney, Richardson, Allen, Rowlett, 
  Wylie, Rockwall, Sachse, Murphy, Royse City, Fairview, Heath, 
  Princeton, Fate, Lucas, Parker, Farmersville and Lowry Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3299 9679 3334 9639 3335 9630 3281 9630
      3281 9652 3298 9652

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Schroeder
3 follow-up statements
802 
WGUS74 KFWD 101829
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
129 PM CDT Wed Apr 10 2024

TXC085-397-102030-
/O.CON.KFWD.FF.W.0013.000000T0000Z-240410T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Collin TX-Rockwall TX-
129 PM CDT Wed Apr 10 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT THIS 
AFTERNOON FOR EASTERN COLLIN AND ROCKWALL COUNTIES...

At 129 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 3 inches of rain have fallen. Flash flooding is likely ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets, and underpasses as well as other poor
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Dallas, Plano, Garland, McKinney, Richardson, Allen, Rowlett, 
  Wylie, Rockwall, Sachse, Murphy, Royse City, Fairview, Heath, 
  Princeton, Fate, Lucas, Parker, Farmersville and Lowry Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3299 9679 3334 9639 3335 9630 3281 9630
      3281 9652 3298 9652

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Schroeder
784 
WGUS54 KFWD 101957
FFWFWD
TXC085-397-102200-
/O.EXT.KFWD.FF.W.0013.000000T0000Z-240410T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
257 PM CDT Wed Apr 10 2024

The National Weather Service in Fort Worth has extended the

* Flash Flood Warning for...
  Eastern Collin County in north central Texas...
  Rockwall County in north central Texas...

* Until 500 PM CDT.

* At 257 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1.5 and 3 inches of rain have fallen. Additional rainfall amounts 
  of 0.5 to 1 inch are possible. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets, and underpasses as well as other
           poor drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Dallas, Plano, Garland, McKinney, Richardson, Allen, Rowlett, 
  Wylie, Rockwall, Sachse, Murphy, Royse City, Fairview, Heath, 
  Princeton, Fate, Lucas, Parker, Farmersville and Lowry Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3299 9679 3334 9639 3335 9630 3281 9630
      3281 9652 3298 9652

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Schroeder
025 
WGUS74 KFWD 102152
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
452 PM CDT Wed Apr 10 2024

TXC085-397-102202-
/O.CAN.KFWD.FF.W.0013.000000T0000Z-240410T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Collin TX-Rockwall TX-
452 PM CDT Wed Apr 10 2024

...FLASH FLOOD WARNING FOR EASTERN COLLIN AND ROCKWALL COUNTIES HAS 
BEEN REPLACED WITH A FLOOD WARNING...

&&

LAT...LON 3299 9679 3334 9639 3335 9630 3281 9630
      3281 9652 3298 9652

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 5:44 AM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Apr 10, 5:44 AM CDT, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
544 AM CDT Wed Apr 10 2024

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:
Main adjustment with this morning's forecast was to extend the
Flood Watch in East Texas until 7 PM, with one last round of
showers and thunderstorms set to develop over the next several
hours. Instability/MUCAPE still appears sufficient for isolated
strong storms with primarily a hail threat, as all convection will
remain elevated above the cool boundary layer today. Additional
rain amounts of 1-2" and perhaps a couple isolated 3" are possible
east of I-35 which will support minor flooding in the presence of
already saturated grounds from previous rainfall. Otherwise, the
brief period of elevated wind speeds late this afternoon and
evening which was previously discussed still appears to be a
possibility and was supported by 06z guidance. However, the
brevity and marginal speeds probably do not warrant a short Wind
Advisory in North Texas for the late afternoon period at this
juncture.

-Stalley

Previous Discussion:
/Through Thursday/

As of midnight, elevated convection in Central Texas above a
stalled frontal surface continues to advance east/southeast, and
has exited most of the forecast area with the exception of our far
southeastern counties. The environment does remain favorable for
an elevated hail threat, although the wind threat has likely
declined given the cooling boundary layer. Post-frontal north
winds will remain in place through the entirety of the short term
period as an occluding surface low passes to our southeast.

Despite the passing of all surface boundaries, the upper low
itself remains back to our west, and the core of this low and
strongest height falls will overspread all of North and Central
Texas later this morning, leading to one final round of shower
and thunderstorm activity. While surface temperatures will mostly
remain in the lower 60s all day, moderate elevated instability
will still exist as very cool mid-level temperatures arrive with
the cold core upper low. This will result in buoyancy sufficient
for instances of marginally severe hail despite an absence of
other severe hazards, and CAMs favor areas roughly along and east
of I-35 from late morning into the afternoon for the possibility
of a few stronger hail cores. Lightning activity also tends to
overachieve in these types of setups. In addition, further heavy
rainfall is possible, and isolated additional totals of 1-2 inches
occurring in already saturated areas from previous days' rainfall
could culminate in more flooding. We'll continue to assess
guidance overnight as to whether an extension of the East Texas
Flood Watch into the afternoon is warranted, as it currently is
scheduled to expire at 7 AM.

Following an eastward exit of precipitation early this evening, a
brief window of strong north/northwest gradient winds could
materialize on the western flank of the departing surface low in
a vague sting jet setup. With some uncertainty on where the
highest wind speeds might mix down to the surface from 850-925mb
flow exceeding 60 kts, no Wind Advisory product is currently
planned, but parts of North Texas could experience a few-hour
window of locally stronger winds very late this afternoon into the
evening. If this setup materializes, sustained speeds of 20-30
mph and gusts exceeding 40 mph are possible.

As the low pressure system continues to depart eastward tonight,
skies the wrap-around stratus deck will gradually shift into East
Texas. Skies will become mostly clear overnight into Thursday
morning with a pleasant day to follow. Highs will rebound into the
70s while a moderate north breeze continues.

-Stalley

&&

.LONG TERM... /Issued 322 AM CDT Wed Apr 10 2024/
/Thursday Night Through Early Next Week/

The two highlights of the long-term period are the drying and
warming trend over the next several days followed by rain/storm
chances returning early next week.

Tranquil weather conditions are expected Friday into the weekend
as zonal flow aloft and surface high pressure prevails. Southerly
winds return on Friday, with breezy conditions Saturday and
Sunday due to a passing disturbance over the central Plains.
Moisture and clouds will also begin to increase over the weekend
as southerly flow becomes established. High temperatures will
range from the 70s to low 80s on Friday, climbing into the 80s to
low 90s by Sunday. Areas across the far western zones will have
the highest chances to reach 90 degrees Sunday afternoon.

A pattern shift will take place early next week as the next upper
level low approaches from the west. Precipitation chances return
on Monday as both large scale ascent and a surface
dryline/Pacific front support the development of showers and
storms. This activity may develop first to our west, approaching
our area later in the day/night. It is not surprising that models
are showing a favorable environment for severe weather, so this
is something we will continue to monitor over the next several
days. As expected, the degree of spread between deterministic and
ensemble guidance with the track and evolution of the upper low
is evident, but looking at the cluster analysis more than half of
the members show precipitation chances at least through Wednesday.
Not only we will have to pay attention to the severe weather
threat, but also the potential for heavy rainfall that may
result in at least some minor flooding.

Sanchez

&&

.AVIATION... /NEW/
/12z TAFs/

Poor flying conditions ranging from LIFR to MVFR will persist
through most of the morning before another round of showers and
thunderstorms spreads into the D10 area between 15-19z. A few
hours of midday convective impacts at most airports seem likely
as an upper low drifts overhead, but this activity will begin
shifting off to the east by late afternoon. A reinforcing cold
front will result in gusty northwest winds through the late
afternoon and early evening period while category improvement to
VFR cigs occurs. The low-stratus deck should move east of all TAF
sites after midnight, with SKC prevailing into Thursday morning
with a northwest breeze.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    65  51  73  51  79 /  90  10   0   0   0
Waco                67  49  73  48  77 /  60   0   0   0   0
Paris               64  50  69  45  76 / 100  50   0   0   0
Denton              63  46  71  45  79 /  80  10   0   0   0
McKinney            64  49  71  47  77 /  90  10   0   0   0
Dallas              66  51  73  50  79 /  90  10   0   0   0
Terrell             66  49  71  47  76 /  90  10   0   0   0
Corsicana           69  50  74  49  78 /  80   5   0   0   0
Temple              68  48  75  48  78 /  50   0   0   0   0
Mineral Wells       63  46  73  47  81 /  60   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for TXZ095-105>107-121>123-135-
146>148-161.

&&
Hazardous weather outlook, Apr 10, 12:05 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1205 PM CDT Wed Apr 10 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1205 PM CDT Wed Apr 10 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms will continue across much of the area. The
overall severe threat is low at this time, but a few storms cold be
capable of producing hail up to one inch in diameter.

Flash flooding is occuring and will continue to occur through this
evening especially in areas east of I-35 where training storms occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
After a rain-free period, thunderstorm chances will return on Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 10, 8:33 AM CDT, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
833 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Flash Flood      Temple                  31.10N 97.36W
04/09/2024                   Bell               TX   Emergency Mngr

            Delayed report of multiple swift water
            rescues overnight.

&&

MAS
Special weather statement, Apr 10, 12:05 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1205 PM CDT Wed Apr 10 2024

TXZ104-119>121-134-101730-
Ellis TX-Kaufman TX-Collin TX-Rockwall TX-Dallas TX-
1205 PM CDT Wed Apr 10 2024

...Strong thunderstorms will impact portions of Rockwall,
northwestern Kaufman, northeastern Ellis, southeastern Collin and
eastern Dallas Counties through 1230 PM CDT...

At 1204 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lucas to Ferris. Movement was north at 15
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Dallas, Garland, Mesquite, Richardson, Rowlett, Wylie, Lancaster,
  Balch Springs, Sachse, and Seagoville around 1210 PM CDT.
  Princeton around 1215 PM CDT.

Other locations impacted by these storms include Frognot, Sand
Branch, Rockett, Bristol, Branch, Pecan Hill, Boyce, Lavon Lake, New
Hope, and Nevada.

This includes the following highways...
 Interstate 35E between mile markers 399 and 419.
 Interstate 20 between mile markers 467 and 492.
 Interstate 30 between mile markers 46 and 77.
 Interstate 45 between mile markers 254 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Lavon and Lake Ray Hubbard, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3283 9634 3236 9651 3238 9689 3323 9669
      3335 9630
TIME...MOT...LOC 1704Z 200DEG 14KT 3308 9655 3255 9669

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Barnes
Special weather statement, Apr 10, 12:10 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1210 PM CDT Wed Apr 10 2024

TXZ134-145-146-159-101745-
Ellis TX-Hill TX-Navarro TX-McLennan TX-
1210 PM CDT Wed Apr 10 2024

...A strong thunderstorm will impact portions of northeastern
McLennan, southeastern Hill, southwestern Ellis and southwestern
Navarro Counties through 1245 PM CDT...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bynum, or 9 miles east of Hillsboro, moving northeast at 5 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
McLennan, southeastern Hill, southwestern Ellis and southwestern
Navarro Counties, including the following locations... Abbott,
Malone, Birome, Milford, Mertens, Pelham, Brandon, Mount Calm, Irene,
and Penelope.

This includes the following highways...
 Interstate 35 between mile markers 355 and 368.
 Interstate 35E between mile markers 379 and 383.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3170 9697 3195 9719 3217 9692 3185 9665
TIME...MOT...LOC 1710Z 244DEG 6KT 3203 9696

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Barnes

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:03 PM CDTSevere Thunderstorm WarningFWDBell57 min
Apr 9, 7:46 PM CDTFlash Flood WarningFWDBell2 hr
Apr 9, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDBell, Milam65 min
Apr 9, 8:56 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDBell, Falls, Milam64 min
Apr 9, 9:07 PM CDTSevere Thunderstorm WarningFWDMilam53 min
Apr 9, 9:36 PM CDTRiver Flood WarningFWDHenderson, Navarro4 days
Apr 9, 9:46 PM CDTAreal Flood WarningFWDBell2 hr
Apr 9, 9:59 PM CDTSpecial Weather StatementFWDFalls31 min
Apr 9, 10:28 PM CDTSpecial Weather StatementFWDFalls32 min
Apr 9, 11:28 PM CDTSpecial Weather StatementFWDLeon32 min
Apr 10, 2:26 AM CDTRiver Flood WarningFWDBell17 hr
Apr 10, 10:40 AM CDTAreal Flood AdvisoryFWDBosque, Erath, Hamilton, Hood3 hr
Apr 10, 11:56 AM CDTFlash Flood WarningFWDDallas, Ellis5 hr
Apr 10, 12:05 PM CDTSpecial Weather StatementFWDCollin, Dallas, Rockwall25 min
Apr 10, 12:10 PM CDTSpecial Weather StatementFWDHill35 min
Apr 10, 12:34 PM CDTAreal Flood AdvisoryFWDEllis, Hill, Johnson3 hr
Apr 10, 12:36 PM CDTSpecial Weather StatementFWDJohnson24 min
Apr 10, 2:12 PM CDTAreal Flood AdvisoryFWDFannin, Hunt3 hr
Apr 10, 3:55 PM CDTAreal Flood AdvisoryFWDHenderson, Kaufman, Rains, Van Zandt3 hr
Apr 10, 4:52 PM CDTAreal Flood WarningFWDDallas, Ellis2 hr
Apr 10, 4:52 PM CDTAreal Flood WarningFWDCollin, Rockwall2 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.